Pennsylvania, 2007

Hail and Damaging Winds in Pennsylvania, June 27, 2007

June 27, 2007 · NWS PBZ · 18 events in 12 counties and zones

A cold front caused showers and thunderstorms to develop across the region. Many storms became severe with damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A cold front caused showers and thunderstorms to develop across the region. Many storms became severe with damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 27, 1:58 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 27, 1:58 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
258 PM EDT WED JUN 27 2007

.SYNOPSIS...
WARM AND HUMID CONDITIONS CAN BE EXPECTED OVERNIGHT AS A COLD
FRONT APPROACHES FROM THE WEST. THE COLD FRONT WILL MOVE THROUGH
THE AREA DURING THE DAY ON THURSDAY. DRY AND LESS HUMID
CONDITIONS ARE IN STORE FOR THE WEEKEND UNDER HIGH PRESSURE.

&&

.NEAR TERM /THROUGH THURSDAY/...
MUCH OF FORECAST AREA IS IN SPC SLIGHT RISK SEVERE DAY 1. SHOWERS
AND THUNDERSTORMS CONTINUE TO RAPIDLY DEVELOP ACROSS OUR AREA
THIS AFTERNOON. SEVERE WEATHER THREAT IS DAMAGING THUNDERSTORM
WIND GUSTS AND LARGE HAIL. CONVECTION IS DEVELOPING WITH COMBINATION
OF UNSTABLE AIRMASS AND UPPER LEVEL DISTURBANCE APPROACHING. COLD
FRONTAL PASSAGE WILL BE DURING THE MORNING AND EARLY AFTERNOON OF
THURSDAY. SPC SLIGHT RISK DAY 2 LINES UP ALONG FRONT OVER THE
SOUTHERN THIRD OF OUR FORECAST AREA.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
COLD FRONT WILL SLOWLY SAG SOUTHWARD THROUGH OUR AREA LATE
THURSDAY NIGHT/FRIDAY MORNING. THUNDERSTORMS ARE LIKELY ALONG THE
FRONTAL BOUNDARY UNTIL FRONT CLEARS OUR FORECAST AREA LATE
THURSDAY NIGHT. QPF AMTS OF AROUND AN INCH ARE LIKELY IN SOME
SPOTS AS STORMS SLOWLY AND POSSIBLY REPEATEDLY MOVE OVER THE SAME
LOCATIONS. HIGH PRESSURE BUILDS IN FROM THE NORTHWEST DURING THE
DAY ON FRIDAY.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
HIGH PRESSURE HOLDS OVER OUR AREA INTO MONDAY. MONDAY NIGHT AND ON
INTO TUESDAY HIGH PRESSURE MOVES OFF THE EAST COAST AND WE GET
INTO A MORE MOIST SOUTHWEST FLOW. TUESDAY NIGHT AND WEDNESDAY COLD
FRONT MOVES THROUGH BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SCT IFR/MVFR CONDS IN SHOWERS AND TSTMS THROUGH THURSDAY. COLD
FRONT APPROACHING FROM THE WEST WILL PASS THROUGH OUR AREA DURING
THE MORNING AND AFTERNOON HOURS OF THURSDAY. PRE-FROPA WINDS
23008KT SHIFTING TO 30010KTS AS FRONT PASSES.

FOR THE EXTENDED PORTION PCPN MOVES SOUTH OF OUR AREA FRIDAY
MORNING. HIGH PRESSURE BUILDS INTO OUR AREA FROM THE NORTHWEST
DURING THE DAY ON FRIDAY AND HOLDS THROUGH MONDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 27, 11:50 AM EST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1250 PM EDT WED JUN 27 2007

OHZ040-041-050-PAZ007>009-013>016-020>023-029-030-032-WVZ001-002-
281700-
CARROLL-COLUMBIANA-JEFFERSON OH-MERCER-VENANGO-FOREST-LAWRENCE-
BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-
1250 PM EDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY SEVERE RISK WILL BE DAMAGING THUNDERSTORM
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY...AS A
COLD FRONT CROSSES THE REGION. THE PRIMARY SEVERE RISK WILL BE
DAMAGING THUNDERSTORM WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MDZ001-OHZ039-048-049-057>059-068-069-PAZ031-WVZ003-004-012-021>023-
041-281700-
GARRETT-TUSCARAWAS-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-BELMONT-
NOBLE-MONROE-GREENE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-
TUCKER-
1250 PM EDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.
STRONG OR SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY...AS A
COLD FRONT CROSSES THE REGION. THE PRIMARY SEVERE RISK WILL BE
DAMAGING THUNDERSTORM WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 27, 12:49 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
149 PM EDT WED JUN 27 2007

PAZ032-WVZ022-023-271830-
FAYETTE PA-MONONGALIA WV-PRESTON WV-
149 PM EDT WED JUN 27 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
FAYETTE...PRESTON AND MONONGALIA...

AT 146 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES SOUTHWEST OF CHEAT NECK...
MOVING NORTHEAST AT 15 MPH.

THESE THUNDERSTORMS WILL MOVE THROUGH PARTS OF NORTHEAST MONONGALIA
NORTHWEST PRESTON AND INTO SOUTH CENTRAL FAYETTE COUNTIES OVER THE
NEXT HALF HOUR OR SO. SMALL HAIL MAY ALSO BE POSSIBLE WITH THESE
THUNDERSTORMS.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Jun 27, 2:02 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
302 PM EDT WED JUN 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     SARAHSVILLE             39.81N 81.47W
06/27/2007                   NOBLE              OH   LAW ENFORCEMENT

            LARGE TREES DOWN ALONG ROUTE 146 AND 285.

&&

TPARRISH
Local storm report, Jun 27, 2:07 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 PM EDT WED JUN 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND DMG     QUAKER CITY             39.97N 81.30W
06/27/2007                   GUERNSEY           OH   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

&&

TPARRISH
Local storm report, Jun 27, 2:47 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
347 PM EDT WED JUN 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     CADIZ                   40.27N 80.99W
06/27/2007                   HARRISON           OH   EMERGENCY MNGR

            TREES DOWN ROUTE 250 AND ROUTE 9.

&&

TPARRISH
Local storm report, Jun 27, 2:55 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
355 PM EDT WED JUN 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     CADIZ                   40.27N 80.99W
06/27/2007                   HARRISON           OH   EMERGENCY MNGR

            WIND GUSTS 60 MPH...LARGE TREE LIMBS DOWN. 1.5 INCHES OF
            RAIN.

&&

TPARRISH
Special weather statement, Jun 27, 2:55 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
355 PM EDT WED JUN 27 2007

PAZ008-009-015-016-022-023-272045-
ARMSTRONG PA-CLARION PA-FOREST PA-INDIANA PA-JEFFERSON PA-VENANGO PA-
355 PM EDT WED JUN 27 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ARMSTRONG...INDIANA...JEFFERSON...VENANGO...FOREST AND CLARION...

AT 348 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES SOUTH OF SUMMERVILLE...MOVING
EAST AT 20 MPH.  THESE STORMS CAN BRING HAIL AND WIND GUSTS OVER 40
MPH AS WELL AS FREQUENT LIGHTNING. BE SAFE AND GO INDOORS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BALLTOWN...BRADYS BEND...BROOKVILLE...CLARION...CLEAR CREEK STATE
  PARK...COOK FOREST STATE PARK...DAYTON...DORA...EAST BRADY...FORD
  CITY...FRYBURG...GLEN CAMPBELL...KELLETTVILLE...KITTANNING...
  KNOX...LIMESTONE...LYNCH...MARIENVILLE...MUFF...NEW BETHLEHEM...
  PLUMVILLE...PUNXSUTAWNEY...REDCLYFFE...REYNOLDSVILLE...
  RIMERSBURG...SMICKSBURG...SUMMERVILLE...TIONESTA...WEST HICKORY...
  BLUE JAY...BROOKSTON...BYROMTOWN...CLARINGTON...COOK TOMB...CRYSTAL
  SPRINGS...DAWSON RUN...DUNRING...EAST HICKORY...ENDEAVOR...
  GILFOYLE...GOLINZA...GUITONVILLE...HASTINGS...HOMINY RIDGE...
  HOTTELVILLE...HUNTER...JAMISON...KISER CORNERS...LAMONAVILLE...
  LITTLE HICKORY...MAYBURG...MCCRAYS...MINISTER...MUZETTE...
  NEBRASKA...NEILLTOWN...PARRISH...PENOKE...PIGEON...PORKEY...
  QUEEN...ROSES...SHEFFIELD JUNCTION...STARR...STEWART RUN...
  TRUEMANS...TRUNKEYVILLE...WHIG HILL...WILLIAMS AND YELLOW HAMMER

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The State College radar (KCCX), 82 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 27, 3:13 PM EST
Where
Jefferson County, 3 mi NW of Reynoldsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.131, -78.941

Trees reported down in the area by law enforcement.

Thunderstorm Wind, Forest

When
June 27, 3:15 PM EST
Where
Forest County, 8 mi NE of Tionesta
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.582, -79.361

Trees reported down on German Hill.

Hail, Beaver

When
June 27, 3:28 PM EST
Where
Beaver County, Harshaville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.550, -80.420

A trained spotter reported one inch hail in the vicinity.

Thunderstorm Wind, Beaver

When
June 27, 3:40 PM EST
Where
Beaver County, Aliquippa
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.620, -80.280

Trained amateur radio spotter reported trees down.

Thunderstorm Wind, Washington

When
June 27, 3:40 PM EST
Where
Washington County, 8 mi SE of Burgettstown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.298, -80.293

Trees down in McDonald area along SR 980.

Thunderstorm Wind, Butler

When
June 27, 3:50 PM EST
Where
Butler County, Saxonburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.750, -79.800

Trained spotter reported numerous trees down from straight-line winds in Saxonburg area near and along Logan Road.

Thunderstorm Wind, Allegheny

When
June 27, 3:50 PM EST
Where
Allegheny County, 5 mi N of Pittsburgh
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.502, -79.980

Trees reported down in the McCandless Area.

Thunderstorm Wind, Armstrong

When
June 27, 4:00 PM EST
Where
Armstrong County, Ford City
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.770, -79.530

Numerous large trees down.

Hail, Clarion

When
June 27, 4:10 PM EST
Where
Clarion County, 9 mi NE of Clarion
Measured
1.25 in hail
Reported by
Public
Coordinates
41.312, -79.278

Thunderstorm Wind, Butler

When
June 27, 4:13 PM EST
Where
Butler County, Butler
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.850, -79.880

Large tree branches reported down by the public.

Thunderstorm Wind, Fayette

When
June 27, 4:19 PM EST
Where
Fayette County, Connellsville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.020, -79.580

Trees reported down along Route 119 by a trained spotter.

Hail, Fayette

When
June 27, 4:25 PM EST
Where
Fayette County, Connellsville
Measured
0.88 in hail
Reported by
Public
Coordinates
40.020, -79.580

Thunderstorm Wind, Indiana

When
June 27, 4:30 PM EST
Where
Indiana County, Armagh
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.450, -79.030

Law enforcement reported trees down from the City of Armagh to Clyde.

Thunderstorm Wind, Westmoreland

When
June 27, 4:30 PM EST
Where
Westmoreland County, Irwin
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.330, -79.720

Trees reported down by the Turnpike Interchange by amateur radio trained spotter.

Thunderstorm Wind, Lawrence

When
June 27, 4:40 PM EST
Where
Lawrence County, New Castle
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.000, -80.350

Trees reported down by EMA.

Thunderstorm Wind, Jefferson

When
June 27, 5:00 PM EST
Where
Jefferson County, Brookville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.170, -79.080

Trees reported down by EMA.

Thunderstorm Wind, Clarion

When
June 27, 5:15 PM EST
Where
Clarion County, 10 mi E of Shippenville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.250, -79.278

Trained spotter reported trees down 1 SM North of Fisher.

Thunderstorm Wind, Indiana

When
June 27, 5:20 PM EST
Where
Indiana County, Glen Campbell
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.820, -78.830

EMA reported trees and power lines down in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37935, 37936, 37937, 37938, 37939, 37940, 37941, 37942, 37943, 37944, 37945, 37946, 37947, 37948, 37949, 37950, 37951, 37952.